Open Access
Translator Disclaimer
October 2016 An unexpected encounter with Cauchy and Lévy
Natesh S. Pillai, Xiao-Li Meng
Ann. Statist. 44(5): 2089-2097 (October 2016). DOI: 10.1214/15-AOS1407


The Cauchy distribution is usually presented as a mathematical curiosity, an exception to the Law of Large Numbers, or even as an “Evil” distribution in some introductory courses. It therefore surprised us when Drton and Xiao [Bernoulli 22 (2016) 38–59] proved the following result for $m=2$ and conjectured it for $m\ge3$. Let $X=(X_{1},\ldots,X_{m})$ and $Y=(Y_{1},\ldots,Y_{m})$ be i.i.d. $\mathrm{N}(0,\Sigma)$, where $\Sigma=\{\sigma_{ij}\}\ge0$ is an $m\times m$ and arbitrary covariance matrix with $\sigma_{jj}>0$ for all $1\leq j\leq m$. Then

\[Z=\sum_{j=1}^{m}w_{j}{\frac{X_{j}}{Y_{j}}}\sim\operatorname{Cauchy}(0,1),\] as long as $\vec{w}=(w_{1},\ldots,w_{m})$ is independent of $(X,Y)$, $w_{j}\ge0,j=1,\ldots,m$, and $\sum_{j=1}^{m}w_{j}=1$. In this note, we present an elementary proof of this conjecture for any $m\geq2$ by linking $Z$ to a geometric characterization of $\operatorname{Cauchy}(0,1)$ given in Willams [Ann. Math. Stat. 40 (1969) 1083–1085]. This general result is essential to the large sample behavior of Wald tests in many applications such as factor models and contingency tables. It also leads to other unexpected results such as

\[\sum_{i=1}^{m}\sum_{j=1}^{m}\frac{w_{i}w_{j}\sigma_{ij}}{X_{i}X_{j}}\sim \mbox{Lévy}(0,1).\] This generalizes the “super Cauchy phenomenon” that the average of $m$ i.i.d. standard Lévy variables (i.e., inverse chi-squared variables with one degree of freedom) has the same distribution as that of a single standard Lévy variable multiplied by $m$ (which is obtained by taking $w_{j}=1/m$ and $\Sigma$ to be the identity matrix).


Download Citation

Natesh S. Pillai. Xiao-Li Meng. "An unexpected encounter with Cauchy and Lévy." Ann. Statist. 44 (5) 2089 - 2097, October 2016.


Received: 1 May 2015; Revised: 1 October 2015; Published: October 2016
First available in Project Euclid: 12 September 2016

zbMATH: 1349.62036
MathSciNet: MR3546444
Digital Object Identifier: 10.1214/15-AOS1407

Primary: 62E15 , 62H10
Secondary: 62H15

Keywords: Cauchy distribution , Lévy distribution , ratio of Gaussians , Wald test

Rights: Copyright © 2016 Institute of Mathematical Statistics


Vol.44 • No. 5 • October 2016
Back to Top